Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 16, 2022, 9:24 AM CDT for Chilton County, Dallas County, Perry County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2022, 9:24 AM CDT (14:24 UTC)
- Expired
- Mar 16, 2022, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chilton County, AL, Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
066
WGUS54 KBMX 161424
FFWBMX
ALC021-047-105-161730-
/O.NEW.KBMX.FF.W.0008.220316T1424Z-220316T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
924 AM CDT Wed Mar 16 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Chilton County in central Alabama...
Northeastern Perry County in central Alabama...
North Central Dallas County in south central Alabama...
* Until 1230 PM CDT.
* At 924 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen over the last couple of hours. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakmulgee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3259 8715 3263 8720 3283 8713 3284 8696
3284 8695 3284 8692 3284 8691 3276 8691
3267 8694 3261 8699 3258 8704
FLASH FLOOD...RADAR INDICATED
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 8:53 AM CDT, 31 minutes earlier.
Area forecast discussion, Mar 16, 8:53 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 853 AM CDT Wed Mar 16 2022 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0853 AM CDT Wed Mar 16 2022/ Short-term concerns for the rest of the morning are focused on portions of Northern Perry, Western Chilton, much of Bibb, Western Shelby and Southern Jefferson Counties... Heavy rainfall over the past 36 hours is resulting in water rises and poor drainage with some creeks/streams. Additionally, the saturated ground conditions are resulting in excessive runoff where rain is presently falling. An upper low is centered over our southwest counties and favorable mid-level forcing was analyzed over this area of concern this morning. Persistent showers and several thunderstorms have continued to develop and sustain themselves due to the cold pocket aloft and resulting steep lapse rates. The BMX 16/12z sounding had surface- based CAPE values near 500 J/kg while local mesoanalysis pegged values near 800 J/kg over these areas. Sufficient forcing and instability exists within an environment with relatively weak storm motions 15-25 kts is keeping activity from moving much through time while redevelopment continues across the same areas. Additional advisories and possible warnings may become necessary if these trends continue over the next hour or so. We will continue to monitor potently for a few strong to severe storms this afternoon as we experience further destabilization across the area. The primary concern will be for elevated thunderstorms capable of producing large hail. Due to the ongoing heavy rain and saturated ground conditions in spots, the risk for localized flooding will also persist through the afternoon hours as well. 05 Previous short-term discussion: /Updated at 0333 AM CDT Wed Mar 16 2022/ Through Thursday. A closed upper low centered over Mississippi/Alabama this morning will slide east-northeastward across GA and the Carolinas tonight. Meanwhile a weak surface low should develop over central Alabama after noon. Meanwhile, a 50-60 kt mid-level jet will develop to our east. This combined with the cold core nature of the upper low, will help aid in steep lapse rates and an increased threat for large hail. Gusty winds may occur as well, but the biggest concern will be hail. As we work further into the evening hours, the activity will slide out and high pressure will build in. There will still be plenty of ground moisture around and patchy fog will be likely across the area. Will need to evaluate how much of that moisture gets absorbed this afternoon, but may need to add Dense Fog into the HWO with subsequent forecasts. Once any fog burns off on Thursday, look for sunny skies and much warmer temperatures. High pressure and light winds will allow temperatures to warm into the 70s. 16 .LONG TERM... /Updated at 0333 AM CDT Wed Mar 16 2022/ Thursday night through Wednesday. A potent shortwave trough will be located over the Southern Plains Thursday, and take on a negative tilt as it lifts northeast across the ArkLaMiss late Thursday night, then across NW Alabama and the Mid-South Friday morning, with an 85 kt mid-level speed max on its southeastern flank. The shortwave will be north of Alabama by noon Friday. An associated surface low will lift northeastward across the Ozarks Friday morning, reaching Illinois by late Friday afternoon. A warm front will only slowly lift northward from the Gulf Coast Friday morning, due to precipitation falling north of it, and does not appear to reach southern portions of Central Alabama until close to midday Friday. The warm front will continue to lift northward across Central Alabama Friday afternoon while at the same time a cold front will move into West Alabama. Strong forcing for ascent and upper-level divergence associated with the negative tilt trough combined with a 40 to 50 kt LLJ will cause an MCS to develop across the ArkLaMiss Thursday night. Models are coming into good agreement on bringing this activity into West Alabama during the predawn hours Friday morning. The faster solutions have the leading edge of the MCS reaching the Georgia state line by late morning, and the fastest solutions tend to be most likely to verify in these situations. With this faster timing of the MCS, it will remain elevated and north of the warm front. If the MCS is able to tap in to the steep mid-level lapse rates ahead of it, MUCAPE values of 500 to 1000 J/kg and 0-6km bulk shear around 70 kts may be supportive of a marginal risk of hail areawide Friday morning especially with any elevated supercells, and perhaps a localized damaging wind risk if stronger downdrafts are able to make it down to the surface. The main point of uncertainty will be regarding the timing and location of the southern end of the MCS as the warm front begins to lift northward into our far southern counties around midday Friday. It would seem more likely that the MCS cold pool will already be through there, but if storms there are able to become surface-based some solutions indicate CAPE values up to 2000 J/kg with low-level shear profiles potentially conducive to at least an isolated tornado threat. Have introduced a lower confidence slight risk in this region. By afternoon, surface-based instability will increase across our western counties as the cold front moves in. However, subsidence/height rises will be occurring along with considerable mid-level drying which could cause updraft entrainment issues. It's often difficult for the air mass to recover behind a morning air mass in early spring events. Therefore any severe threat along the front is highly conditional. Low-level flow will be veering during this time as well. Will include the above threats in the HWO but make sure to check the latest forecasts; hopefully as we get into the timeframe of the CAMs these details will become clearer. Cooler and drier air moves in for the weekend, though west winds will still allow temperatures to climb well into the 60s on Saturday. Ridge axis will result in favorable radiational cooling conditions Saturday night, and some patchy frost will be possible in some of the typically coldest far northern locations in sheltered/cold air drainage areas. Ensembles have been consistent the past few days in bringing a highly amplified trough across the central CONUS during the Tuesday/Wednesday timeframe, though there has been a slowing trend in some guidance. Will note that the presence of Day 7/Day 8 severe weather outlooks are more indicative of the predictability of a synoptic pattern generally favorable for at least a slight risk of severe weather, and do not necessarily say anything about the potential severity/intensity of a particular event. In general, a highly amplified trough and relatively narrow warm sector don't generally appear supportive of a more significant event, but these details will not be known until we get closer to the event. Overall there's enough signal for at least some threat of severe weather to begin mentioning in the HWO. Will also need to keep an eye on the possibility of locally heavy rainfall. 32/Davis && .AVIATION... 12Z TAF Discussion. The main rain band will be in the northeast with a secondary feature just west of I-65. Both spokes have weakened overnight, but still are merging into the upper low in MS. We will see the upper low swing south and east during the day. The eastern band will move north and out of the area this morning and the second spoke in the west will slide east and generate scattered showers and a few storms. Coverage may be more on the likely side during the afternoon as the spoke of energy combines with the heating of the day. Prob for thunderstorms though remain below 30 percent so left the wording out of the TAFS for now and will need to evaluated with the 18z issuance as activity will be increasing. After 6z, low clouds and fog move back into the area. 16 && .FIRE WEATHER... Rain chances and moisture are high today as the upper level low pressure system moves slowly eastward. Dry conditions return Thursday with relative humidity values falling into the 40 to 50 percent range with light southwest winds. Rain then returns for Friday, with a dry weekend on tap. RH values over the weekend will drop into the 30s. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 46 73 49 68 / 80 20 0 20 90 Anniston 67 49 74 51 69 / 80 30 0 20 90 Birmingham 67 49 74 53 70 / 70 20 0 30 90 Tuscaloosa 68 49 76 54 75 / 70 10 0 70 80 Calera 67 49 75 52 71 / 80 20 0 40 90 Auburn 70 50 73 52 69 / 60 30 0 10 90 Montgomery 71 50 76 53 75 / 60 20 0 30 90 Troy 72 50 76 54 75 / 50 20 0 20 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 16, 4:26 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 426 AM CDT Wed Mar 16 2022 ALZ011>015-017>050-171230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 426 AM CDT Wed Mar 16 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few marginally severe storms will be possible in the southeastern and east-central portions of Central Alabama this afternoon into the early evening hours. Quarter size hail is the main concern with any stronger storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Friday morning and afternoon across all of Central Alabama. Threats include quarter size hail and damaging winds up to 60 mph. An isolated tornado or two is possible, generally along and south of Interstate 85. Severe thunderstorms will be possible again next Tuesday night, with the highest chance across West Alabama. Threats include tornadoes and damaging winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and early evening, Friday morning and afternoon, and next Tuesday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:18 AM CDT | Areal Flood Advisory | BMX | Marengo, Perry | 3 hr |
| Mar 16, 12:24 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Mar 16, 7:31 AM CDT | Areal Flood Warning | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Mar 16, 7:40 AM CDT | Areal Flood Advisory | BMX | Perry | 3 hr |
| Mar 16, 10:07 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 3 hr |
| Mar 16, 10:57 AM CDT | Special Weather Statement | BMX | Pike | 63 min |
| Mar 16, 11:18 AM CDT | Special Weather Statement | BMX | Coosa | 57 min |
| Mar 16, 11:40 AM CDT | Special Weather Statement | BMX | Elmore | 65 min |
| Mar 16, 11:52 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 53 min |
| Mar 16, 12:03 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Mar 16, 12:12 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| Mar 16, 12:27 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 48 min |
| Mar 16, 1:02 PM CDT | Special Weather Statement | BMX | Tallapoosa | 43 min |
| Mar 16, 1:21 PM CDT | Special Weather Statement | BMX | Lee | 39 min |
| Mar 16, 1:36 PM CDT | Special Weather Statement | BMX | Chambers | 39 min |
| Mar 16, 1:59 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| Mar 16, 2:20 PM CDT | Special Weather Statement | BMX | Calhoun | 25 min |
| Mar 16, 2:26 PM CDT | Special Weather Statement | BMX | Chambers | 19 min |
| Mar 16, 2:33 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 117 min |
| Mar 16, 2:41 PM CDT | Special Weather Statement | BMX | St. Clair | 19 min |
| Mar 16, 2:44 PM CDT | Flash Flood Warning | BMX | Jefferson | 2 hr |
| Mar 16, 2:49 PM CDT | Special Weather Statement | BMX | Shelby | 26 min |
| Mar 16, 3:02 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Mar 16, 3:15 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 min |
| Mar 16, 3:18 PM CDT | Flash Flood Warning | BMX | Jefferson | 117 min |
| Mar 16, 3:23 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 112 min |
| Mar 16, 3:29 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 2 hr |
| Mar 16, 5:06 PM CDT | Areal Flood Warning | BMX | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.